MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884002
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
One opened sample of part number 1884002, from lot number 0211465327 was returned.Evaluation indicated that visually, the inner tip was broken which would have resulted in the reported event.Contrary to the reported event, the tip was broken ¿off¿, not attached, and not returned.The break point was at the first proximal valley and proceeded to the second proximal valley.The length of the portion that broke off would have measured approximately 0.15¿.The mouth opening where the cutting action is performed showed impact marks on the outer and inner cutters consistent with the damage occurring while the blade was in forward motion.The front hub locking area was deformed and the damage was consistent with being caused by the back side of the front collet of the handpiece.The customer indicated the break occurred during surgery; this in conjunction with the deformation of the hub and tip break the information most likely indicates aggressive use such as excess pressure applied to the blade during use.The ifu warns that excessive pressure applied to a bur/blade may cause a fracture.Note: [excess: exceeded sufficient pressure required for operation].A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that intraoperative a blade broke during the surgery.No fragment was found in the patient.The operation was delayed for less than 10 minutes.Additional information was received indicated that the tip broke, but is still attached to the shaft; there were no fragments.There was no patient impact.The product analysis of the device indicates that tip of the blade broke off not attached, and not returned.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6619391
Report Number1045254-2017-00175
Device Sequence Number13456285
Product Code EQJ
UDI-Device Identifier20681490047443
UDI-Public20681490047443
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/14/2024
Device Model Number1884002
Device Catalogue Number1884002
Device Lot Number0211465327
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2017
Initial Report FDA Received Date06/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1